Alert archive / Louisiana / Flash Flood Warnings in 1997

Flash Flood Warning 28, NWS Shreveport, LA

March 2, 19975 parishes in Louisiana

NWS Shreveport, LA issued this flash flood warning at Mar 2, 1997, 9:27 AM CST for 5 parishes in Louisiana. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 2, 1997, 9:27 AM CST (15:27 UTC)
Expired
Mar 2, 1997, 1:30 PM CST
In force
4 hr
Issued by
NWS Shreveport, LA
Area
Whole counties

Counties Bienville Parish, LA, Claiborne Parish, LA, Lincoln Parish, LA, Union Parish, LA, Webster Parish, LA

The radar

The Shreveport radar (KSHV), 93 km from the middle of the area, began a volume at 15:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 3.5 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 1997-03-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 1997-03-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
483 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSHV 021533 RRA
FFWSHV
LAC111-013-015-027-031-061-081-119-021930-
 
BULLETIN - EAS ACTIVATION REQUESTED COR
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
927 AM CST SUN MAR 2 1997
 
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL  130 PM CST
FOR THE FOLLOWING AREAS...
 
IN NORTHEAST LOUISIANA
 
   ...UNION PARISH
 
IN NORTHWEST LOUISIANA
 
   ...BIENVILLE PARISH...BOSSIER PARISH...DE SOTO PARISH
   ...LINCOLN PARISH...RED RIVER PARISH...WEBSTER PARISH
   ...CLAIBORNE PARISH...
 
AT 925 PM CST DOPPLER RADAR IN SHREVEPORT SHOWED A LARGE AREA OF
SHOWERS AND THUNDERSTORMS IN A 100 MILE WIDE AREA THAT EXTENDED
GENERALLY SOUTHEAST OF A LINE FROM NEAR MAGNOLIA ARKANSAS
SOUTHWEST TO NEAR SHREVEPORT/BOSSIER CITY LOUISIANA AND INTO
EAST TEXAS TO NEAR LUFKIN.  WITHIN THIS AREA...HEAVY RAINFALL WITH
AMOUNTS OF 1/2 TO NEAR 1 INCH PER HOUR WAS OCCURRING ACROSS
NORTHERN LOUISIANA. THIS HEAVY RAINFALL WAS OCCURRING OVER A REGION
THAT HAD FROM 3 TO 4 INCHES OVERNIGHT WITH ISOLATED AMOUNTS TO
NEAR 5 INCHES WHICH HAS AND WILL RESULT IN FLASH FLOODING. MANY
ROADS WILL BE AFFECTED BY HIGH WATER...ROAD AND CULVERT WASHOUTS
WILL OCCUR...AND HOMES AND BUSINESSES WILL BE FLOODED.
 
 
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED
IMMEDIATELY.
 
MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO
CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY.
 
SIX

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at Mar 2, 8:40 AM CST, 47 minutes earlier.

Area forecast discussion, Mar 2, 8:40 AM CST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
840 AM CST SUN MAR 2 1997

H500 LOW OVER W TX ATTM WITH H850 LOW OVER SE TX. AS UPR LVL TROF
AND COLD POCKET BGN PULLING TO THE E WILL LIKELY SEE AN INCREASE
IN AMOUNT OF SVR WX LATE THIS MRNG AND ERLY THIS AFTN.

NEW ETA HAS THIS H500 LOW OVER NE TX BY 00Z TONIGHT WITH VORT MAX
WORKING ACRS SE TX AND INTO SW LA BY THIS EVNG. HEAVY RAIN SHUD
PRECEDE THIS FTR ACRS SRN 1/2 OF CWA.

SEE NO REASON TO MAKE SIG CHANGES TO GOING FCST EXCEPT TO TWEAK
TEMPS AS HIGHS WIL LIKELY NOT GET AS WARM AS ORIGINALLY THOUGHT ACRS
NRN LA.

18

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 2, 12:10 AM CSTFlash Flood WarningSHVBienville, Claiborne, Webster4 hr
Mar 2, 1:03 AM CSTFlash Flood WarningSHVUnion4 hr
Mar 2, 5:00 AM CSTFlash Flood WarningSHVBossier, Caddo, Webster4 hr
Mar 2, 5:00 AM CSTFlash Flood WarningSHVDe Soto4 hr
Mar 2, 5:00 AM CSTFlash Flood WarningSHVClaiborne4 hr
Mar 2, 6:21 AM CSTSevere Thunderstorm WarningSHVBossier, Caddo39 min
Mar 2, 9:27 AM CSTFlash Flood WarningSHVBossier, De Soto, Red River4 hr
Mar 2, 10:44 AM CSTFlash Flood WarningSHVCaddo4 hr
Mar 2, 11:41 AM CSTSevere Thunderstorm WarningSHVBossier, Caddo49 min
Mar 2, 12:28 PM CSTTornado WarningSHVClaiborne, Webster32 min

Nearby

Flash Flood Warnings in Louisiana, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.